Metformin - lots of questions

4 posts, 3 contributors

Search the DAFNE Online Forums

 
Jezzer DAFNE Graduate
Northampton General Hospitals
2 posts

I have been a T1 for 39 years - I have a number of questions regarding Metformin.....
Within the last 5 months I have been taking 500mg Metformin in the evening only to help my Insulin sensitivity.
Just under 1 month ago - I increased my dose to morning and evening as I was struggling with my daytime control so saw this as good step to take. However, it has caused me to have very bad flatulence in the evening and throughout the night and my feet have started to smell bad Crying or Very sad
1. Are these normal side effects ?
2. Can I have a morning dose instead of an evening dose (seeing as it is through the day that my control needs to be assisted more than through the night) ? (The flatulence starts almost as soon as I have taken my evening dose).
3. Can I drop or increase the dose if things start to go wrong ?
4. I am due to move to insulin pump therapy later this year - will I still need to take Metformin if I am on this therapy ?

Neville COL DAFNE Graduate
North East Essex
23 posts

I m a 40 odd year diabetic myself, now on Metformin 500mg 3 times a day. I recognise the flatulance side effect: do you take the metformin with your meals? In my case it seems to reduce the problem. If your diabetes specialist has identified a need for metformin I d discuss the timing of doses/quantity with them. I find 3 times a day with meals produces a very satisfactory result myself with few side effects! Def don t have smelly feet other than after wearing trainers! The thing I find interesting on the matter of metformin is that I still need it even after a considerable reduction in QA insulin after DAFNE, As for pumps and metformin, not my area of expertise, sure someone will have the answer!

HelenP DAFNE Graduate
Queensland Diabetes Centre, Brisbane, QLD
216 posts

Hi,

I was put on Metformin in Dec 2014, one 500mg caplet at night with dinner. This was because my TDD of insulin had gone from about 80u to well over the 100u per day over about an 8 month period. I had also put on over 5Kg in less than 6 months. The Dr reduced my TDD of insulin to about 80u a day based on the expected increase in sensitivity. After checking in with all the pump data a week later he assessed that the TDD was basically still insufficient, so he increased the Metformin to 3 x 500mg to be had with dinner (evening meal). He also requested I try and have one carb free meal a day. This regime has reduced my TDD to less than 75u most days. When I have no carbs at night I certainly suffer with mild flatulence during the night and some abdominal discomfit in the mornings. If I have the Metformin with my heaviest carb meal it does not have the same effect. So I have opted to have carb free at lunch (usually).

My specialist did not bat an eyelid considering I was on a pump and putting me on Metformin but he did significantly reduce my basals across the board and my I:C ratio. He is basically still fiddling but I am coping well on the 3 x 500mg/daily, 75u and about 70-80g CHO. I also think I have lost about 1Kg over the month.

Helen (I've only been a diabetic for 37 years!)

Jezzer DAFNE Graduate
Northampton General Hospitals
2 posts

Thanks for your responses. Yes, I take my Metformin after breakfast and dinner. I dropped the evening dose yesterday and will monitor how things go. I am seeing a Specialist Nurse tomorrow - so will put my questions to her and perhaps report back after that.....